Januvia Okayed for Use With Sulfonylureas

| Nov 20, 2007

Januvia, also known as sitagliptin phosphate, is a DPP-IV inhibitor. It prevents, or inhibits, DPP-IV from inactivating GLP-1. GLP-1 is a naturally produced hormone that increases insulin secretion in response to food.

Unfortunately, it disappears rapidly from the body because DPP-IV breaks it down. We want to keep it around, and that's why a DPP-IV inhibitor like Januvia is helpful in controlling diabetes. (See "The Incretin Saga: Mimetics, Enhancers, and Inhibitors" for a primer on how this all works.)

Januvia was approved last year for use by itself and for adding to metformin or the thiazolidinediones (Actos and Avandia) if those weren't enough to do the job alone. Now the FDA has also approved Januvia as an initial therapy with metformin and as an add-on to sulfonylureas or to a combination of both a sulfonylurea and metformin when those two drugs aren't providing adequate control.

Januvia's manufacturer, Merck, also updated the drug's Warning and Precautions label to advise patients to stop taking Januvia if they develop an allergic reaction. The bolstered warning was based upon reports of rare hypersensitivity reactions in patients taking Januvia, including anaphylaxis, angioedema, and Stevens-Johnson syndrome. The FDA indicated, however, that it was not overly concerned by the reports.

Source: Reuters; FDA, October 2007

Click Here To View Or Post Comments

Categories: Diabetes, Diabetes, Food, Insulin, Januvia, Medications, Professional Issues, Type 2 Medications


Take the Diabetes Health Pump Survey
See What's Inside
Read this FREE issue now
For healthcare professionals only

You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View

See if you qualify for our free healthcare professional magazines. Click here to start your application for Pre-Diabetes Health, Diabetes Health Pharmacist and Diabetes Health Professional.

Learn More About the Professional Subscription

Free Diabetes Health e-Newsletter

Latest
Popular
Top Rated
Print | Email | Share | Comments (1)

You May Also Be Interested In...


Comments

Posted by Anonymous on 21 November 2007

upon taking januvia, viagra, cialis and levitra become ineffective. i can find nothing in information about this effect, but
it happened to me. immediately after stopping
januvia, viagra became effective again.


Add your comments about this article below. You can add comments as a registered user or anonymously. If you choose to post anonymously your comments will be sent to our moderator for approval before they appear on this page. If you choose to post as a registered user your comments will appear instantly.

When voicing your views via the comment feature, please respect the Diabetes Health community by refraining from comments that could be considered offensive to other people. Diabetes Health reserves the right to remove comments when necessary to maintain the cordial voice of the diabetes community.

For your privacy and protection, we ask that you do not include personal details such as address or telephone number in any comments posted.

Don't have your Diabetes Health Username? Register now and add your comments to all our content.

Have Your Say...


Username: Password:
Comment:
©1991-2014 Diabetes Health | Home | Privacy | Press | Advertising | Help | Contact Us | Donate | Sitemap

Diabetes Health Medical Disclaimer

The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. All content, including text, graphics, images, and information, contained on or available through this website is for general information purposes only. Opinions expressed here are the opinions of writers, contributors, and commentators, and are not necessarily those of Diabetes Health. Never disregard professional medical advice or delay seeking medical treatment because of something you have read on or accessed through this website.